Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2005, 5:11 PM MDT for Washington County, Utah. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2005, 5:11 PM MDT (23:11 UTC)
- Expired
- Aug 2, 2005, 7:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 96 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:40 PM MDT | FLASH FLOOD | 10 N St. George, UT | BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540 PM |
| Aug 2, 5:55 PM MDT | FLASH FLOOD | 12 N St. George, UT | WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3210 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 022314 FFWSLC UTC053-030115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 511 PM MDT TUE AUG 2 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN WASHINGTON COUNTY IN UTAH THIS INCLUDES THE CITY OF ST. GEORGE * UNTIL 715 PM MDT * AT 509 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE VLY AND GOLDSTRIKE MINE. A LARGE THUNDERSTORM COMPLEX OVER WESTERN WASHINGTON COUNTY HAS PRODUCED RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES IN THE PAST HOUR. THE AREA UNDER THIS STORM INCLUDES THE SANTA CLARA RIVER BASIN AND THE BEAVER DAM WASH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3700 11404 3701 11348 3742 11348 3746 11404 $$ MCINERNEY
3 follow-up statements
000 WGUS75 KSLC 022340 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 533 PM MDT TUE AUG 2 2005 UTC053-030115- WASHINGTON UT- 533 PM MDT TUE AUG 2 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR WESTERN WASHINGTON COUNTY... WESTERN WASHINGTON COUNTY CONTINUES TO RECEIVE INTENSE RAINFALL WITH VERY HEAVY PRECIPITATION OVER STATE ROUTE 18. ADDITIONALLY...THERE IS ALSO A HEIGHTENED POSSIBILITY OF A DEBRIS FLOW ON THE DOWNSLOPE SIDE OF AREAS AFFECTED BY WILDFIRE THIS SUMMER. THIS RAIN EVENT HAS THE POTENTIAL TO SPAWN A MAJOR FLASH FLOOD OVER THE AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3700 11404 3701 11348 3742 11348 3746 11404 $$ MCINERNEY
000 WGUS75 KSLC 030003 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 557 PM MDT TUE AUG 2 2005 UTC053-030115- WASHINGTON UT- 557 PM MDT TUE AUG 2 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR WESTERN WASHINGTON COUNTY... AT 551 PM MDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED OVER THE WARNED AREA. MAJOR FLOODING IS REPORTED IN WESTERN WASHINGTON COUNTY WITH FLOOD DAMAGE TO MANY LOCATIONS. MANY ROADS HAVE BEEN CLOSED AND SEVERAL HOMES HAVE BEEN FLOODED DUE TO THE SWIFT MOVING WATER. RAINFALL REPORTS OF OVER 2 INCHES IN AN HOUR HAVE BEEN RECEIVED. ADDITIONAL DAMAGE REPORTS ARE EXPECTED AS MORE INFORMATION IS RECEIVED. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3700 11404 3701 11348 3742 11348 3746 11404 $$ MCINERNEY
000 WGUS75 KSLC 030044 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 645 PM MDT TUE AUG 2 2005 UTC053-030115- WASHINGTON UT- 645 PM MDT TUE AUG 2 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR WESTERN WASHINGTON COUNTY... AT 640 PM MDT THUNDERSTORM WERE DECREASING IN INTENSITY ACROSS WESTERN WASHINGTON COUNTY. THE HEAVY RAINS HAVE ENDED...HOWEVER FLASH FLOODING IS STILL OCCURRING WITHIN THE WARNING AREA. MAJOR FLOODING ALONG WITH EXTENSIVE DAMAGE TO PROPERTY AND ROADS HAS BEEN REPORTED IN WESTERN WASHINGTON COUNTY. MANY ROADS HAVE BEEN CLOSED AND SEVERAL HOMES HAVE BEEN FLOODED. RAINFALL REPORTS OF OVER 2 INCHES HAVE INDICATED BY DOPPLER RADAR...WITH WEATHER SPOTTERS REPORTING AMOUNTS CLOSE TO 2 INCHES NORTH OF ST. GEORGE. ADDITIONAL DAMAGE REPORTS ARE EXPECTED AS MORE INFORMATION BECOMES AVAILABLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS AND WILL CONTINUE TO CAUSE FLOODING OF CREEKS AND STREAMS IN THE WARNING AREA. LAT...LON 3700 11404 3701 11348 3742 11348 3746 11404 $$ CONGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:15 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 2, 2:15 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 215 PM MDT TUE AUG 2 2005 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER UTAH THROUGH WEDNESDAY. A DRIER AIR WILL GRADUALLY SPREAD INTO THE REGION FOR THE LATTER HALF OF THE WEEK. && .DISCUSSION...ACTIVE CONVECTIVE EVENT IN PROGRESS ACROSS SOUTHERN UT AT THIS TIME...AHEAD OF SHORTWAVE TROUGH LIFTING INTO NV. THIS WAVE IS INTERACTING WITH VERY MOIST AIRMASS IN PLACE ACROSS REGION...WITH PW VALUES IN EXCESS OF 1 INCH. EXPECT CONVECTION TO CONTINUE THROUGH OVERNIGHT HOURS AS NV SHORTWAVE TRANSLATES ACROSS REGION. HEAVY RAIN WILL REMAIN A THREAT THROUGH OVERNIGHT HOURS...PARTICULARLY WITH CELLS WHICH BACKBUILD/TRAIN OVER THE SAME AREAS...SUCH AS ONGOING STORM OVER NORTHERN WASHINGTON COUNTY NEAR NEW HARMONY. WILL MAINTAIN HIGH POPS THROUGH THE EVENING HOURS...AND KEEP CHANCE POPS ACROSS CWA OVERNIGHT GIVEN COMBINATION OF MOIST AIRMASS AND UPPER FORCING. UPPER RIDGE FORECAST TO RETROGRADE INTO NV THROUGH REMAINDER OF THE WEEK AS NV SHORTWAVE TRANSLATES EAST. RESULTANT NORTHWESTERLY FLOW ALOFT ACROSS AREA WILL SLOWLY SHUNT MONSOONAL MOISTURE BACK SOUTH OVER AZ. HAVE TRENDED POPS DOWNWARD THROUGH REMAINDER OF THE WEEK WITH HIGHEST POPS ACROSS SOUTHERN UT. AS MOISTURE DECREASES...EXPECT A GRADUAL WARMING TREND INTO THE WEEKEND. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT MON AUG 2 2005 UTZ001>021-WYZ021-031300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 700 AM MDT MON AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF UTAH LATE IN THE WEEK. SOUTHERN AND EASTERN SECTIONS OF UTAH WILL REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 2:38 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD NEW HARMONY 37.48N 113.31W
08/02/2005 WASHINGTON UT TRAINED SPOTTER
WATER 1 FOOT DEEP FLOWING OVER ROADS.
&&
KMBThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:26 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 64 min |
| Aug 2, 1:27 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
| Aug 2, 1:57 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 64 min |
| Aug 2, 2:17 PM MDT | Flash Flood Warning | SLC | Emery | 58 min |
| Aug 2, 2:30 PM MDT | Flash Flood Warning | SLC | Garfield | 105 min |
| Aug 2, 3:06 PM MDT | Flash Flood Warning | SLC | Emery | 114 min |
| Aug 2, 3:47 PM MDT | Flash Flood Warning | SLC | Emery | 6 hr |
| Aug 2, 3:59 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.